Should I change meds?

I am female, over 75 (76!) and was diagnosed with AF 4 years ago. I take warfarin (my INR is stable) and bisoprolol, and also losortan for blood pressure.

I have all the usual symptoms, breathless at times, slopes and stairs are a no-no, very little energy, but don't know what symptoms due to bisoprolol or age? I have currently got hair falling out, which may be warfarin? Also problems with gums which may or may not be connected?

I saw post from Marion 62 that you feel better since you changed from bisoprolol to diltiazem, and also several references to hair loss with warfarin.

Although this is my first post - I have found reading all the posts very helpful - what a supportive lot you all are.

What I would now like advice on is whether I should now attempt(!) to see my GP to consider changing to NOAC and alternative for bisoprolol?

Best wishes to you all.

10 Replies

  • I take almost the same as you, Newgran - losartan for high blood pressure, warfarin and a beta blocker. The latter is atenolol which I have taken for many years and it was prescribed for blood pressure control. I don't have any breathlessness or lack of energy. I'm 67 and in better nick that some contemporaries.

    I do have an issue with slightly thinning hair, which is nothing to do with warfarin as it dates back much further. I was very alarmed when I discovered that hair loss was a known side effect of warfarin and it was one of the things that made me refuse initially to take the warfarin plunge. Such is vanity, though I have other more significant worries about it. In fact I've not noticed any difference in hair quality.

    I have had a lot of support from the GPs at my surgery, and I'm sure they would reconsider my drugs if I went to them with concerns like yours. I made a big step forward when I mentioned an annoying little cough and was switched from lisinopril to losartan. Cough gone!

  • Thanks for that, Relim. Actually over the last few years I have had all sorts! Worst was skin rash, which needed referral to dermatologist - now mostly gone - though still get odd spot! My hair is really going - if I touch it I can get a little tuft come away! My most troublesome thing at the moment is gum problems - but I don't know if it is reaction to meds or another joy of old age!!

    Think I will go and do battle for a GP appt. - they are fine when(!) you can get to see them!

    Best wishes, Pat

  • Hope you get a result!

  • Hi newgran, lovely to hear from another oldy Im 77 and my af started

    approximately 4 years ago, it was very intermittent at first and quickly

    gained momentum. I take rivaroxoban because I already have dietry

    retrictions due to IBS, and bisoprolol. At the outset I was taking 2.5mg

    of bisop but after dragging myself round for about 6 months passed

    out in town, luckily I was somewhere where I was known and there was

    a nurse sat at the side of me. Anyhow hubby took me to docs who after

    ECG it was noticed my blood pressure was far too low, doc was willing

    to wait for cardio appointment, husband was not and rang him and I

    was told to stop bisop immediately. Got an immediate appointment

    and the bisop dose was cut by half. I have had no probs since and ten

    days ago had an ablation which so far seems successful. I must point

    out that I have always had blood pressure on the low side. I have got

    to say providing I didnt have af I really havent found stairs to be a problem

    most of the time but I must say I would stop now and again if they were

    steep.. I did exactly what you have done and all the posts before daring

    to ask one myself, now I carnt shut up. Lovely to hear from you and

    hope this helps.Shirley.

  • Hi Newgran. I would definitely see your GP as bleeding gums are not good if you are maintaining good oral hygiene. I would also see your dentist to ensure that there is no gum disease as there is a link between gum disease and heart disease.

    Bleeding gums are not something to ignore in my view, the culprit could be Wafarin, do you maintain a steady INR?

  • Thank you for your reply. I have been To GP, and he (reluctantly?) actually referred me to Oral Dept. of hospital. I have got gum disease and have been using different mouth washes for months, but it does not seem to improve? I am currently attending dentist - have appointment to see the hygienist - but actually I don't have much faith in any of it? I then have "final"(?) appointment at hospital Oral - when they seem to think it will then be cured??

    You seem to suspect warfarin? I certainly suspect some medicine - so many things have/are happening to me - if it's not the medicine(s) - I just seem to be falling apart at the seams? Yes - I do have steady INR normally - as long as the don't go on holiday!

    I would be interested to know about the link between heart and gums?

    Thanks again CDreamer - all best wishes.

  • Any bleeding from gums if you are anticoagulants and DON'T have gum disease may indicate a problem with oral anti coagulants. Am so glad you have the referral to the Oral Dept. Gum disease needs specialist attention, not good enough to just see dentist and hygienist.

  • It takes a long time to treat gum disease, for me it was 4 years of very careful flossing, inter-dental brushing, electric toothbrush and very specialized hygiene appointments every 3 months from a specialized orthodontist not a hygienist. Stopping smoking was also the most important factor. I am pleased to say I have had no further problems. The link with gum disease and heart is thought to be vascular, not electrical. My orthodontist was very keen on this and very particular and thorough. She used sonic devices for cleaning which requires a high level of training. She also did an implant for me and I have never met a person more attentive to detail. Did a great job though!

  • I was on a low dose of bisoprolol but still felt yuk all the time. Following an apt with my EP (first) in July I was put on Verapamil and now I feel a great deal more energetic. I am also on Warfarin and statins but have stopped the statins for a couple of months due to muscle aches. I also have Flecanide as the pill in the pocket but so far haven't used it.

    As I write this I am wondering if its the lack of statins that is making me feel more energetic. Any one any comments on this?

  • Hello Newgran

    Have a talk with your Dr tell him or her about your low energy levels your not able to walk with out getting very tired, these meds can be fine tuned to suit you.

    My hair has gone thinner as well, that is due to this Warfarin, I'm keeping a very close eye on that !!

    I used to take Bisoprolol they did not suit me at all, it takes time to get the right medication, do go back and see your Dr help is out there for you.

    I wish you well.


You may also like...